Alert archive / Pennsylvania / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS State College, PA

January 13, 201812 counties in Pennsylvania

NWS State College, PA issued this wind chill advisory at Jan 13, 2018, 1:21 PM EST for 12 counties in Pennsylvania. It took effect at Jan 13, 2018, 9:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2018, 1:21 PM EST (18:21 UTC)
In effect from
Jan 13, 2018, 9:00 PM EST
Expired
Jan 14, 2018, 10:00 AM EST
In force
13 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 33 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS41 KCTP 131821
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
121 PM EST Sat Jan 13 2018

PAZ005-006-010>012-017-018-024-033-037-041-042-141500-
/O.NEW.KCTP.WC.Y.0002.180114T0200Z-180114T1500Z/
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
Including the cities of Bradford, Coudersport, St. Marys, 
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Somerset, Mansfield, Wellsboro, Trout Run, and Laporte
121 PM EST Sat Jan 13 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 9 PM this evening to 10 AM EST Sunday. Coldest wind
  chills will occur between midnight and 8 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Limit time outside. Dress in layers and cover exposed skin. Wear
a hat and gloves.

$$

DEVOIR
2 follow-up statements
267 
WWUS41 KCTP 140359
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
1059 PM EST Sat Jan 13 2018


PAZ005-006-010>012-017-018-024-033-037-041-042-141500-
/O.CON.KCTP.WC.Y.0002.000000T0000Z-180114T1500Z/
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
Including the cities of Bradford, Coudersport, St. Marys, 
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Somerset, Mansfield, Wellsboro, Trout Run, and Laporte
1059 PM EST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central Pennsylvania.

* WHEN...Until 10 AM EST Sunday. The coldest wind chills will 
  occur between midnight and 8 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Limit time outside. Dress in layers and cover exposed skin. Wear
a hat and gloves.

$$
066 
WWUS41 KCTP 141104
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
604 AM EST Sun Jan 14 2018


PAZ005-006-010>012-017-018-024-033-037-041-042-141500-
/O.CON.KCTP.WC.Y.0002.000000T0000Z-180114T1500Z/
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
Including the cities of Bradford, Coudersport, St. Marys, 
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Somerset, Mansfield, Wellsboro, Trout Run, and Laporte
604 AM EST Sun Jan 14 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central Pennsylvania.

* WHEN...Until 10 AM EST this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Limit time outside. Dress in layers and cover exposed skin. Wear
a hat and gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 9:43 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 13, 9:43 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
943 AM EST Sat Jan 13 2018

.SYNOPSIS...
Low pressure over southern New England this morning will track
northeast to Newfoundland by tonight. A deep upper level trough
will swing through the region this weekend into the middle of
next week, then lift out by the end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low rapidly moving through southern New England this
morning with lingering precipitation ending quickly at mid
morning across central PA. All headlines removed at this time,
as accumulating snowfall has ended. Earlier Flood Watch for ice
jam concerns was also cancelled as widespread flood jam threat
has decreased, although highly localized impacts are still
possible while jams refreeze.

Much colder air continues to pour into the state on a gusty
north-northwest flow today. SREF plumes indicate very little
rise from early AM temps and highs only in the teens over the
Allegheny Plateau to around 30 across the southeast counties.
Arrival of dry, arctic airmass will bring clearing skies to the
region later today and should limit lake effect activity to just
flurries across the snowbelt of Warren County late today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Diminishing winds expected tonight, as high pressure settles
southeast from the Grt Lks. Current indications are for
apparent temps close to advisory levels over the northern
mountains late tonight.

Fair and cold weather expected Sunday with surface high directly
over the state. NBM/Superblend guidance indicating max temps
from the teens over the Allegheny Plateau, to the low 20s across
the Susq Valley.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
00Z NAEFS and ECENS both indicating passage of a deep upper lvl
trough the first half of next week, reinforcing the cold
weather. Associated clipper is progged to track across the
eastern Grt Lks, keeping bulk of light snow north of Pa.
However, will maintain the chance of some light snow Mon
night/Tuesday in the WAA ahead of trailing cold front.

Bulk of med range guidance indicating a pattern change taking
place by late week, as upper trough lifts out and a ridge builds
over the eastern conus. Odds appear high of temperatures
returning to above climo by Fri-Sat.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Shallow MVFR stratocu will likely linger from late this morning
through tonight and much of Sunday as Bitterly cold air pushes
into the region. A large amount of directional shear and a deep
layer of dry air aloft will support nothing more than some
spotty light additional accums this afternoon and tonight from
flurries and localized/brief snow showers acrs mainly the
Northern and Western Mtns of PA. Periods of similar MVFR to low
end VFR strato cigs will spill over into the Central Ridge and
Valley Region at times.

Overall, conditions will improve to mainly VFR across the SE
half of PA from late morning through Sunday night.

North then Northwest winds averaging 12 to 18 kts and
frequently gusting between 25 and 30 kts will be common through
early this evening before slowly decreasing tonight.

Outlook...

Sun...No sig wx expected.

Mon...PM light snow poss west. PM low cigs poss east.

Tue...Morning snow ending. Becoming VFR south and east,
lingering snow showers and restrictions over the mountains.

Wed...Mainly VFR, but brief reductions in vsby and cigs
possible across the Northern and Western mtns as a result of
isolated snow showers.

&&

.HYDROLOGY...
The fairly widespread moderate to heavy rainfall of 1-3 inches
that fell across the region since Thursday afternoon has
produced significant rises on rivers and streams with a few
instances of ice jam flooding across northern Pennsylvania.
A Flood Watch remains in effect through 10 am today across
Central and Northern Pennsylvania for the combination of runoff
and ice movement, that could lead to ice james and quick
localized flooding immediately upstream from those jams. The
greatest risk of flooding in the Watch area is over north-
central PA where snowmelt has been an accentuating factor to the
rainfall and runoff.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...DeVoir/Ceru
HYDROLOGY...
Hazardous weather outlook, Jan 13, 1:21 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
121 PM EST Sat Jan 13 2018

PAZ004-019-025>028-034>036-045-046-049>053-056>059-063>066-141830-
Warren-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-
Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
121 PM EST Sat Jan 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010>012-017-018-024-033-141830-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-Cambria-
Somerset-
121 PM EST Sat Jan 13 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-037-041-042-141830-
McKean-Potter-Tioga-Northern Lycoming-Sullivan-
121 PM EST Sat Jan 13 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 13, 10:55 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 WNW STATE COLLEGE     40.81N  77.91W
01/13/2018  M1.5 INCH        CENTRE             PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1800058

PAH
Local storm report, Jan 13, 10:57 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1057 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 N WILLIAMSPORT        41.25N  77.02W
01/13/2018  M2.3 INCH        LYCOMING           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1800059

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:02 PM ESTSpecial Weather StatementCTPFulton43 min
Jan 12, 7:12 PM ESTAreal Flood WarningCTPMcKean, Potter3 hr
Jan 12, 7:24 PM ESTAreal Flood AdvisoryCTPCameron, Centre, Clearfield, Clinton, Columbia, Elk and 8 more3 hr
Jan 12, 7:36 PM ESTSpecial Weather StatementCTPCumberland39 min
Jan 12, 8:24 PM ESTAreal Flood AdvisoryCTPClearfield4 hr
Jan 12, 10:03 PM ESTAreal Flood WarningCTPMcKean, Potter3 hr
Jan 12, 11:34 PM ESTAreal Flood AdvisoryCTPCentre, Clinton6 hr
Jan 13, 2:38 AM ESTAreal Flood AdvisoryCTPLycoming3 hr

Nearby

Wind Chill Advisories in Pennsylvania, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.